Alert archive / Arkansas / Flash Flood Warnings in 2016

Flash Flood Warning 87, NWS Little Rock, AR

September 16, 2016Johnson County, Newton County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Sep 16, 2016, 7:14 PM CDT for Johnson County, Newton County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2016, 7:14 PM CDT (00:14 UTC)
Expired
Sep 16, 2016, 10:15 PM CDT
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Johnson County, AR, Newton County, AR

The radar

The Western Arkansas radar (KSRX), 111 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2016-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2016-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-109 m²/s²
0-3 km storm-relative helicity
-54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

354 
WGUS54 KLZK 170014
FFWLZK
ARC071-101-170315-
/O.NEW.KLZK.FF.W.0087.160917T0014Z-160917T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
714 PM CDT FRI SEP 16 2016

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JOHNSON COUNTY IN WESTERN ARKANSAS...
  NEWTON COUNTY IN NORTH CENTRAL ARKANSAS...

* UNTIL 1015 PM CDT
    
* AT 712 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN FROM OZONE TO MT. JUDEA. TWO TO AS MUCH AS FOUR INCHES
  OF RAIN HAS ALREADY FALLEN. FLASH FLOODING IS LIKELY TO OCCUR AND
  MAY PERSIST FOR SEVERAL HOURS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  JASPER...                         WESTERN GROVE...
  UPPER BUFFALO WILDERNESS AREA...  DEVILS KNOB...
  WALNUT...                         DILLEN...
  CARVER...                         ROSETTA...
  PRUITT...                         LOST VALLEY STATE PARK...
  ERBIE...                          PIERCETOWN...
  MOORE...                          WOODLAND...
  BEN HUR...                        BASS...
  DIXON RIDGE...                    YARDELLE...
  HARMONY...                        MARBLE FALLS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW! ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3611 9294 3573 9295 3573 9316 3560 9317
      3560 9322 3555 9323 3551 9370 3577 9369
      3576 9352 3588 9352 3589 9350 3592 9350
      3599 9345 3612 9328

$$

226

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 5:55 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Sep 16, 5:55 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
555 PM CDT FRI SEP 16 2016

.AVIATION...
Scattered showers/storms will be possible over the northern sites
this evening, as a surface boundary moves across the region. Over
the central portions, precip should be more scattered. Thunder
chances will diminish after sunset. However, showers will remain
possible through the night, but should largely diminish after 06z
as any remaining convection shifts eastward.

Mvfr ceilings and visbys will become possible by morning,
especially in areas that have seen any rain. While conditions will
improve after sunrise, area should still see broken stratocu
through the day. Winds will largely be light and variable, except
gusty with any storms.

Tafs out shortly.
&&

.PREV DISCUSSION...(ISSUED 300 PM CDT FRI SEP 16 2016)

SHORT TERM...Tonight Through Sunday

Wdly sctd convection noted acrs the FA this aftn...driven by aftn
heating and a MCV lifting acrs NE OK. Mid aftn temps ranged fm the
mid 80s to the mid 90s. Rapid update model data cont to suggest that
convection wl expand in areal coverage SWD acrs NRN and CNTRL AR
this evening. Have based POP trends on this scenario...with likely
rain chcs mentioned ovr N AR and lesser chcs to the S.

Still looking at unsettled conds persisting acrs the FA thru much of
the weekend...although not a total washout. A CDFNT wl cont to sloly
apch fm the Plains States...eventually entering NW AR later Sat and
Sat Ngt. The fnt is fcst to meander ovr the FA thru Sun. Looking for
sctd convection to rmn in the fcst...mainly diurnally driven as we
progress over the weekend. High temps wl hover close to or a bit abv
normal...with overnight lows in the 60s and lower 70s.

Long Term...Sunday Night through Friday

An upper trough and associated cold front should be south of the
forecast area by Sunday evening. Behind the Sunday upper trough,
high pressure will build into the central United States. However,
would not expect a cool down behind the front though as upper high
pressure will build into the central United States, keeping the
region dry and holding temperatures well above seasonal values. That
being said, would not be surprised to see some isolated showers or
thunderstorms especially on Tuesday afternoon near the Missouri
border where another weak front will be approaching from the north.
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...57
Hazardous weather outlook, Sep 16, 5:00 AM CDT, 14 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT FRI SEP 16 2016

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-171000-
BOONE-MARION-BAXTER-FULTON-SHARP-NEWTON-SEARCY-STONE-IZARD-
INDEPENDENCE-JOHNSON-POPE-VAN BUREN-CLEBURNE-JACKSON-LOGAN-CONWAY-
FAULKNER-WHITE-WOODRUFF-SCOTT-YELL-PERRY-POLK-MONTGOMERY-GARLAND-
SALINE-PULASKI-LONOKE-PRAIRIE-MONROE-PIKE-CLARK-HOT SPRING-GRANT-
JEFFERSON-ARKANSAS-DALLAS-CLEVELAND-LINCOLN-DESHA-OUACHITA-CALHOUN-
BRADLEY-DREW-
500 AM CDT FRI SEP 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE IN THE FORECAST
ACROSS THE NORTHWEST HALF OF ARKANSAS...ESPECIALLY LATER THIS
AFTERNOON AND TONIGHT. RAINFALL SHOULD AVERAGE A HALF INCH TO AN
INCH AND A HALF...WITH LOCALLY OVER TWO INCHES.

FARTHER SOUTHEAST...PRECIPITATION WILL BE MORE ISOLATED TO
SCATTERED...AND AMOUNTS WILL TEND TO BE MUCH LESS. FROM CENTRAL INTO
SOUTHEAST SECTIONS OF THE STATE...AFTERNOON HEAT INDEX VALUES WILL
APPROACH 100 DEGREES.

WHILE THERE COULD BE SOME SEVERE WEATHER AND FLASH FLOODING THROUGH
TONIGHT...IT WILL TEND TO BE LOCALIZED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HIT AND MISS SHOWERS AND THUNDERSTORMS REMAIN IN THE FORECAST
THROUGH THE WEEKEND. ANY SEVERE WEATHER OR FLASH FLOODING WILL BE
SPOTTY.

HEADING INTO NEXT WEEK...A RIDGE OF HIGH PRESSURE WILL BUILD OVER
THE AREA FROM THE SOUTHERN PLAINS. UNDER THE HIGH...RAIN CHANCES
WILL DECLINE...WITH ONLY ISOLATED THUNDERSTORMS DURING THE HEAT OF
THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV/LZK.

46

In the hours before

Special weather statement, Sep 16, 6:38 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
638 PM CDT FRI SEP 16 2016

ARZ012-021-170015-
JOHNSON AR-NEWTON AR-
638 PM CDT FRI SEP 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON AND
SOUTHWESTERN NEWTON COUNTIES UNTIL 715 PM CDT...

AT 638 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DEVILS KNOB...OR 15 MILES NORTH OF CLARKSVILLE...MOVING NORTHEAST AT
20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WALNUT...                         ROSETTA...
DILLEN...                         DEVILS KNOB...
DIXON RIDGE...                    NAIL...
FORT DOUGLAS...                   SWAIN...
CATALPA...                        FALLSVILLE...
SALUS...                          HAW CREEK FALLS CAMPGROUND...
MINERAL SPRINGS RECREATION AREA...
DEER...
OZONE...                          ARBAUGH...
OARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3573 9309 3573 9316 3569 9316 3556 9348
      3571 9360 3577 9353 3576 9352 3578 9352
      3595 9332
TIME...MOT...LOC 2338Z 236DEG 19KT 3569 9347

226

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 7:21 PM CDTSpecial Weather StatementLZKFulton39 min
Sep 16, 7:30 PM CDTSevere Thunderstorm WarningLZKFulton30 min
Sep 16, 7:37 PM CDTSpecial Weather StatementLZKJohnson23 min
Sep 16, 7:58 PM CDTFlash Flood WarningLZKNewton, Pope, Searcy3 hr
Sep 16, 8:06 PM CDTSpecial Weather StatementLZKJohnson, Pope39 min
Sep 16, 8:09 PM CDTSpecial Weather StatementLZKIzard, Stone36 min
Sep 16, 8:26 PM CDTSevere Thunderstorm WarningLZKJohnson, Logan, Pope, Yell34 min
Sep 16, 8:56 PM CDTSevere Thunderstorm WarningLZKConway, Pope, Van Buren, Yell34 min
Sep 16, 10:14 PM CDTSevere Thunderstorm WarningLZKMontgomery, Polk46 min
Sep 16, 11:20 PM CDTSpecial Weather StatementLZKFaulkner, Perry, Pulaski, Saline40 min
Sep 16, 11:25 PM CDTSpecial Weather StatementLZKMontgomery35 min
Sep 17, 12:29 AM CDTSpecial Weather StatementLZKJackson, Woodruff31 min
Sep 17, 3:54 PM CDTSpecial Weather StatementLZKClark36 min
Sep 17, 4:36 PM CDTSpecial Weather StatementLZKOuachita24 min

Nearby

Flash Flood Warnings in Arkansas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.